North Dakota, 2016

Hail in North Dakota, August 17, 2016

August 17, 2016 · NWS BIS · 3 events in 1 county or zone

Thunderstorms developed over northern North Dakota as a cold front pushed through the area. One storm became severe with one-inch diameter hail over far northwest North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed over northern North Dakota as a cold front pushed through the area. One storm became severe with one-inch diameter hail over far northwest North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 17, 5:18 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 17, 5:18 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
618 PM CDT WED AUG 17 2016

.UPDATE...
Issued at 618 PM CDT Wed Aug 17 2016

Cumulus continues to develop along a weak surface moisture/density
gradient extending from north central into southwest ND late this
afternoon. Initial attempts at deeper convection in north central
ND failed, but more recently a thunderstorm has developed to the
southwest of Minot. In general, convection-allowing model output
has been much more aggressive than reality with convection, but we
nonetheless continue to expect an uptick in thunderstorm coverage
through the evening as weak height falls begin aloft, especially
in the north. A marginal severe risk exists given MLCAPE of 1000
to 1500 J/kg and about 30 kt of 0-6-km bulk shear.

The going forecast is on track and so no significant changes were
made with this update, though we did increase wind speeds a bit on
Thursday given the expected low-level cold air advection.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 306 PM CDT Wed Aug 17 2016

Very warm temperatures already in place this afternoon as 96 degrees
has been reached across north central North Dakota. A moderate
cap nonetheless remains in place across southern North Dakota
while Bufkit soundings and the latest visible satellite loops show
the cap eroding late this afternoon across the north.

An approaching cold front will then be the focus for thunderstorms
across northwest and west central North Dakota this evening
spreading southeast across the state by Thursday morning. Shear
still weak this evening and this may limit the severe potential
tonight. A marginal risk for severe thunderstorms remains the
focus tonight.

By Thursday morning the frontal boundary will lie across southern
North Dakota and by this time better shear and moisture/instability
pooling along the frontal boundary will support deeper and more
organized convection across the far south. Cooler more stable air
to the north will limit the thunderstorm potential north.

.LONG TERM...(Thursday night through Wednesday)
Issued at 306 PM CDT Wed Aug 17 2016

A significant h500 low extending from Hudson Bay through central
Montana Thursday night is forecast to bring a shortwave through its
base which will be in a position to bring showers and scattered
thunderstorms to southwest North Dakota Friday. As this feature
moves across the baroclinic zone left from the recent cold front
more abundant showers and thunderstorms will form but now mainly
along and south of the North Dakota border Friday.

Cooler and drier air will spread south into the region Friday and
Saturday. Highs will be in the 60s and lower 70s both days. This
will be followed by a slow moderating trend next week into the 70s
and 80s. The chance for precipitation will be low through next week
until a slight chance of thunderstorms wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 618 PM CDT Wed Aug 17 2016

VFR conditions will generally prevail tonight and Thursday, but
there is a chance of MVFR or IFR conditions both 1) accompanying
isolated to scattered thunderstorms, mainly in the north between
03 and 12 UTC, and 2) with possible stratus behind a southeast-
advancing cold front late tonight and Thursday morning. We don't
have enough confidence in sub-VFR conditions at any one point to
include them in any of the 00 UTC TAFs.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...CJS
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...CJS
Hazardous weather outlook, Aug 17, 5:25 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
625 PM CDT WED AUG 17 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-182330-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
625 PM CDT WED AUG 17 2016 /525 PM MDT WED AUG 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND
THEN BECOME MORE NUMEROUS OVERNIGHT. A FEW STORMS COULD BE STRONG
AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREATS
WOULD BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...MAINLY
SOUTH. A FEW STORMS COULD BE STRONG TO SEVERE ACROSS THE FAR
SOUTH CENTRAL ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TONIGHT AS THE ATMOSPHERE IS NOT
THAT UNSTABLE...AND WIND SHEAR IS NOT VERY STRONG...DESPITE THE
APPROACH OF A COLD FRONT. SPOTTERS ARE OF COURSE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER THEY MAY OBSERVE.

CJS/WAA

In the hours before

Special weather statement, Aug 17, 6:57 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
757 PM CDT WED AUG 17 2016

NDZ001-180145-
DIVIDE ND-
757 PM CDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN DIVIDE COUNTY UNTIL 845
PM CDT...

AT 757 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF WESTBY...OR 13 MILES EAST OF PLENTYWOOD...MOVING
EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WESTBY...FORTUNA...ALKABO...WRITING ROCK STATE HISTORICAL SITE AND
AMBROSE.

SEEK A STURDY SHELTER IF YOU ARE IN THE PATH OF THIS STORM.

LAT...LON 4900 10347 4863 10346 4864 10405 4900 10405
TIME...MOT...LOC 0056Z 270DEG 31KT 4880 10426

CJS
Special weather statement, Aug 17, 7:53 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
853 PM CDT WED AUG 17 2016

NDZ002-180230-
BURKE ND-
853 PM CDT WED AUG 17 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN BURKE COUNTY UNTIL 930
PM CDT...

AT 853 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LIGNITE...OR 18 MILES NORTHWEST OF BOWBELLS...MOVING EAST AT 15
MPH. ANOTHER STRONG STORM WAS LOCATED NEAR NORTHGATE...AND WAS ALSO
MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BOWBELLS...LIGNITE...PORTAL...FLAXTON...COTEAU AND NORTHGATE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 10202 4881 10203 4881 10215 4873 10216
      4875 10272 4900 10275
TIME...MOT...LOC 0151Z 266DEG 13KT 4891 10262

CJS

The radar

The Minot AFB radar (KMBX), 136 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Burke

When
August 17, 8:11 PM CST to 8:14 PM CST
Where
Burke County, 0.45 mi W of Lignite
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.880, -102.560

Hail, Burke

When
August 17, 8:15 PM CST to 8:18 PM CST
Where
Burke County, 1.82 mi W of Flaxton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.900, -102.420

Hail, Burke

When
August 17, 8:15 PM CST to 8:19 PM CST
Where
Burke County, 0.45 mi W of Lignite
Measured
1 in hail
Reported by
Public
Coordinates
48.880, -102.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655681, 655682, 655683.